Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Experiencing dizziness and fainting after drinking heavily. What does this mean?

Jun 2015
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2011
Answered : 3337 Questions
my husband experience a dizzy spell & fainted, this was after a night of unusaually heavy drinking, then he said he would get dizzy after he bent over for about three weeks or so afterward, what could that mean
Posted Tue, 26 Mar 2013 in Smoking and Alcohol Addiction
Answered by Dr. Polash Sannigrahi 29 minutes later

Thanks for your query.

The symptoms as mentioned in your post can be due to:
1. Any pathology in the vestibular apparatus in inner ear (it is associated with maintenance of body posture & balance) & Cerebro-pontine angle.
2. Any fluctuation in blood pressure levels such as Hypotension.
3. Decrease in blood sugar levels (Hypoglycemia)
4. Deficiency of certain nutrients like Iron, Vitamin B 12, Calcium, etc. which also interferes with blood formation & nerve conduction.
5. Long term use of certain medications.

There is a condition known as Positional Alcohol Nystagmus, in which there is dizziness & jerky eye movement whenever the individual does any head movement & changes his posture.
This condition is caused due to the alcohol diffusing into the inner ear through blood capillaries, resulting in subsequent decrease in the specific gravity in the inner ear fluid.
The symptoms may persist even when alcohol has been eliminated out of the body & not detected in blood.

Investigations like complete blood count, estimation of blood pressure and blood sugar levels will be helpful in clinching the diagnosis.
A CT scan of brain might be required to rule out any pathology in the inner ear & Cerebro-pontine angle.

So, it will be better to consult an ENT specialist & get a proper physical examination done.
So that appropriate management steps could be taken.

Meanwhile, he should maintain adequate hydration, take a healthy balanced diet & avoid stress & alcohol.
Also, make sure that your husband do not get up or bend down suddenly.
He should take some time, it prevents peripheral accumulation of blood & reduces the symptoms of dizziness & light-headedness.

Wishing a good health.

Let me know if I need to clarify further.

Thanks & take care.
Above answer was peer-reviewed by
Follow-up: Experiencing dizziness and fainting after drinking heavily. What does this mean? 2 hours later
Thank you for your reply, I thought maybe it was due to his ear, he has bad ears he also takes "Aleve" for knee pain, would prolonged use of that cause this to happen?
Answered by Dr. Polash Sannigrahi 7 hours later

Thanks for your review queries.

1. The etiology of the symptoms can be attributed to any pathology in ear, if the infection has spread to the inner ear (which maintains body posture & balance).

2. Aleve is a dizziness & light-headedness has been reported with its use, they are mild & well tolerated.
However, prolonged use of Aleve is associated with serious Cardiovascular side effects like stroke or heart attack.
Also consumption of alcohol along with Aleve is associated with Gastrointestinal symptoms like heartburn, Gastric ulcers & bleeding.
Because of all these reasons, prolonged use of Aleve has to be well monitored by the treating physician.

So, kindly consult his treating physician & discuss regarding this matter.

Hope I have been able to answer your queries.

Please let me know if you have any further queries.

Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Addiction Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor